Acetaminophen OverdoseAcetaminophen is a pain reliever found in over-the-counter and prescription medications. It is the active ingredient in Tylenol. It is also c...
- Auto Immune Conditions
- Bladder & Kidney Health
- Brain & Nervous System
- Care Transitions
- Dental Health
- Emotional Health
- Eye Health
- Falls Prevention
- Financial Planning
- General Safety
- Health Care Basics
- Healthy Living
- Hearing Loss
- Heart Health
- High Blood Pressure
- Life Transitions
- Lung Health
- Men's Health
- Nutrition & Weight Management
- Pain Management
- Preventive Health
- Sexual Health
- Stomach & Digestive Health
- Stress & Anxiety
- Women's Health
Acetaminophen is a pain reliever found in over-the-counter and prescription medications. It is the active ingredient in Tylenol. It is also called “paracetamol” and may be labeled APAP on prescription medications.
It is available in doses for infants, children, and adults. Taking too much acetaminophen (more than 4 grams per day) can damage your liver. In severe cases, acetaminophen overdose can be fatal. Overdosing is especially common in children, who may be given too much medicine or may accidentally ingest it.
If you believe that you, your child, or someone you know may have overdosed, contact emergency services (911) or the national poison control hot line (800-222-1222) immediately.
Seek emergency care if the following criteria are met, regardless of whether you or your child is experiencing symptoms:
- A child who is 5 years old or younger has taken at least 91 mg per lb. of body weight within eight hours.
- A child who is 6 years old or older has taken at least 91 mg per lb. of body weight, or at least 10 g total (whichever is less) within 24 hours.
- A person of any age has taken at least 68 mg per lb. of body weight, or 6 g total (whichever is less) per 24-hour period for 48 hours or longer.
Symptoms of liver damage usually do not appear for at least 12 hours after an overdose. They may include:
- abdominal pain
- yellowing of the skin and eyes (jaundice)
- loss of appetite
Seek emergency treatment if you notice these symptoms, regardless of how much medicine you suspect was taken.
When adults overdose on acetaminophen, it is often because they don’t feel relief from taking the recommended dose, so they take more. Also, you may unknowingly take multiple medications containing acetaminophen within a short period of time. For example, you may double your dose by taking painkillers followed by cold medicine that contains acetaminophen. Always check product labels to ensure that you are not taking a double dose.
If you ingest three or more alcoholic drinks per day, ask your doctor if you should take acetaminophen. Alcohol lowers your body’s tolerance of acetaminophen and can cause further damage to your liver.
Children may overdose in the same way as adults, but the cause is more often caretaker error. For example, you may give your child a dose of acetaminophen when he or she comes home, without knowing that the babysitter has just given him or her a dose. Caretakers may also measure doses incorrectly or administer doses to children that were meant for adults.
Children may also eat or drink acetaminophen because they enjoy the way flavored varieties taste. Sometimes they can mistake medicines for candy or juice.
When you consume acetaminophen, your body turns it into a metabolite that is toxic to your liver. When your liver can’t effectively remove the toxin from your body, the organ may be damaged. The dose of medication may be too high for your body size, or you may have a poorly functioning liver. Some individuals who are prone to liver damage (such as those with alcoholism) can suffer severe symptoms by slightly exceeding the recommended dose.
If you or your child may have overdosed, contact emergency services or the national poison control hot line at (800-222-1222). Also, seek care if you notice any symptoms of overdose within 24 hours of taking pain medicine. If possible, keep the medicine bottle on hand. Emergency personnel may want to record details about the formula.
If you are hospitalized, the attending doctor will test the level of acetaminophen in your blood. You may be given a medication to diffuse the toxic effects of the drug. In some cases, gastric lavage (stomach pumping) is necessary.
Most cases of acetaminophen overdose are treated successfully. Death normally occurs only if severe liver damage goes untreated.
Avoid giving your child pain medicine (or taking it yourself) unless it is necessary to relieve pain or bring down a high fever. Measure recommended doses of liquid medicine using the dropper included in the package. Use your child’s weight to determine dosing and make sure that the formula is meant for his or her age group.
Follow the dosing instructions on each individual package of medication. Do not assume that multiple packages can be measured in the same way. Even if both packages are the same brand, they could have different dosing instructions due to recent changes in formula concentrations ordered by the FDA.
Secure medications in locked drawers or cabinets. Keep records of the medications your child is taking and share them with caregivers. Ask caregivers to record the time they gave your child medicine, and the dose.
Read the labels on all medications you use or give to your children. Avoid taking multiple products that list acetaminophen as an ingredient, and avoid taking acetaminophen with alcohol.
Edited by: Heather Ross
Medically Reviewed by: George Krucik, MD
Published: Jul 18, 2012
Last Updated: Oct 8, 2013
Published By: Healthline Networks, Inc.
- Acetaminophen and Children: Why Dose Matters. (n.d.). Mayo Clinic. Retrieved May 27, 2012, from http://www.mayoclinic.com/health/acetaminophen/HO00002
- Acetaminophen Overdose. (2011). University of Maryland Medical Center. Retrieved May 27, 2012, from http://www.umm.edu/ency/article/002598.htm
- Acetaminophen Overdose and Liver Injury–Background and Options for Reducing Injury. (n.d.). FDA.Retrieved May 27, 2012, from http://www.fda.gov/downloads/AdvisoryCommittees/.../UCM164897.pdf